Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS St. Louis, MO

July 22, 2019Bond County, Fayette County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 22, 2019, 7:31 AM CDT for Bond County, Fayette County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 7:31 AM CDT (12:31 UTC)
Expired
Jul 22, 2019, 11:23 AM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Bond County, IL, Fayette County, IL

The radar

The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 11:31 AM CDTHEAVY RAIN 3.64Greenville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS53 KLSX 221231
FFWLSX
ILC005-051-221830-
/O.NEW.KLSX.FF.W.0032.190722T1231Z-190722T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
731 AM CDT Mon Jul 22 2019

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Bond County in south central Illinois...
  Fayette County in south central Illinois...

* Until 130 PM CDT.

* At 730 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to two inches of rain have already fallen. Flash flooding
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Vandalia, Greenville, St. Elmo, Pocahontas, Brownstown, Mulberry
  Grove, Tamalco, Farina, Sorento, Beaver Creek, Shobonier, Woburn,
  Reno, Avena, Pleasant Mound, La Clede, Pierron, Pittsburg, Shafter
  and Keyesport.

Additional rainfall amounts of 1-2 inches are possible in the warned 
area.

This includes the following streams and drainages...Elm Point
Branch...East Fork Silver Creek...Hickory Creek...Richland Creek...
Ash Creek...Ramsey Creek...Walnut Creek...Panther Creek...Locust
Fork...Old Hickory Creek...Suck Creek...Willow Branch...Louse Run...
Avery Branch...Little Silver Creek...Gilham Creek...South Fork
Kaskaskia River...Schneider Springs Branch...Dorris Creek...Raccoon
Creek...Bearcat Creek...Hoffman Creek...East Fork Shoal Creek...Stone
Creek...Dismal Creek...Little Creek...Flat Branch...Flat Creek...
Little Hickory Creek and Little Dry Fork.

This includes the following highways...
 Interstate 70 in Illinois between exits 36 and 76.
 Interstate 57 in Illinois near exit 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3882 8913 3874 8914 3874 8959 3887 8960
      3889 8964 3900 8964 3900 8959 3903 8958
      3903 8925 3913 8925 3911 8881 3891 8881
      3891 8869 3883 8870

$$

Gosselin
1 follow-up statement
883 
WGUS73 KLSX 221623
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1123 AM CDT Mon Jul 22 2019

ILC005-051-221633-
/O.CAN.KLSX.FF.W.0032.000000T0000Z-190722T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bond IL-Fayette IL-
1123 AM CDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR BOND AND FAYETTE COUNTIES IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3882 8913 3874 8914 3874 8959 3887 8960
      3889 8964 3900 8964 3900 8959 3903 8958
      3903 8925 3913 8925 3911 8881 3891 8881
      3891 8869 3883 8870

$$

Glass

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:42 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 22, 5:42 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
542 AM CDT Mon Jul 22 2019

.UPDATE...
Issued at 528 AM CDT Mon Jul 22 2019

A decaying MCV continues to push into eastern Missouri and has
helped generate an area of heavy rainfall along and northeast of
its northern flank. This area of showers and storms is responsible
for the ongoing flashing flooding in and west of the St. Louis
metro, and the showers will likely continue until the MCV clears
the area in the next few hours. Therefore flash flooding will
remain likely in the areas currently within the flash flood
warnings stretching from central MO into the St. Louis metro area.

BSH

&&

.SHORT TERM... (Today and Tonight) Issued at 242 AM CDT Mon Jul
22 2019

Showers and storms will continue to push southeast out of the
region as a shortwave and the upper levels of an associated cold
front push through the region. Extrapolation of the back edge of
the precipitation, which is currently stretching from NE to SW
MO, shows the precip clearing the area by 18z. This matches well
with the CAMs and have therefore aligned the forecast with this
timing. GLM shows limited thunder across the area this morning,
and with limited instability, thinking we'll see more showers than
storms. That said, these showers have proven to be efficient
rainfall producers, with a weak cell over the office putting down
about 0.2" of rain in 10 minutes earlier this morning. These
scattered but intense downpours could still result in isolated
flash flooding, especially toward southern Missouri.

Cool air will funnel into the area behind the front, resulting in
considerably cooler conditions this afternoon. Good guidance
consensus showing highs this afternoon only reaching right around
80 and overnight lows near 60. With dewpoints forecast to drop
from the 60s today into the 50s overnight, we'll be looking at
heat index readings 20-30 degrees cooler than what we've seen the
last several days

BSH

.LONG TERM... (Tuesday through Sunday) Issued at 242 AM CDT Mon
Jul 22 2019

A large ridge will build into the western CONUS through much of
the week, keeping the mid-Mississippi Valley entrenched in
northwest upper level flow through at least Thursday. By the end
of the week, guidance in good agreement showing another shortwave
moving down from Canada which should begin to break down the
ridge and establish more zonal flow across the region. This
evolution of the upper levels will allow for high pressure to
gradually build into the region through the week before moving
east of the area by the end of the week. With generally northerly
flow until the high passes to our east on Thursday, we will be in
store for continued below normal temperatures through at least
Thursday. As flow swings around to the SW by Friday, temps should
then begin to moderate.

With the above progression, models show little to no forcing for
ascent and therefore no precipitation in the forecast beyond
today. However, some of the higher resolution models do show a
few ripples embedded in the NW flow. Should these waves sync up
with peak daytime heating, it's possible that we see isolated
showers or storms. However, given little to no model consensus
regarding these features, it's impossible to nail down whether or
not these showers will develop and have therefore gone with a dry
forecast beyond this afternoon.

BSH

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1031 PM CDT Sun Jul 21 2019

Showers and storms will impact the taf sites late tonight as an
upper level disturbance currently over northeastern KS and an
associated cold front moves southeastward through our area late
tonight and Monday morning with the strongest convection in the
vicinity of the effective boundary across southern portions of MO
and IL. The best coverage of convection and heavier rainfall will
occur just south of COU and STL. The cloud ceiling may lower into
the MVFR category in COU and the St Louis metro area late tonight
and early Monday morning. The cloud ceiling will rise back into
the VFR category by late Monday morning as the rain begins to
shift southeast of the taf sites. Northerly surface winds will
continue through the period.

SPECIFICS FOR KSTL: Showers and storms will impact STL late
tonight as an upper level disturbance currently over northeastern
KS and an associated cold front moves southeastward through our
area late tonight and Monday morning with the strongest convection
in the vicinity of the effective boundary across southern
portions of MO and IL. St Louis will be on the northern fringes of
the heavier rainfall.  The cloud ceiling may lower into the MVFR
category late tonight and early Monday morning. The cloud ceiling
will rise back into the VFR category by late Monday morning as
the rain begins to shift southeast of STL. Northerly surface
winds will continue through the period.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 22, 3:44 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Mon Jul 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Showers and isolated thunderstorms this morning, exiting the area by
noon. Isolated heavy rain is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms may linger into early Monday morning for portions of
the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

In the hours before

Local storm report, Jul 22, 7:00 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WSW WELDON SPRING     38.70N 90.68W
07/22/2019  M2.09 INCH       ST. CHARLES        MO   OFFICIAL NWS OBS

            LIGHT RAIN CURRENTLY FALLING AT NWS OFFICE.

&&

JPG
Local storm report, Jul 22, 7:04 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
704 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     FLASH FLOOD      1 S RIVERVIEW           38.73N 90.22W
07/22/2019                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            LOCATION APPROXIMATE. SEVERAL CARS STUCK IN
            FLOOD WATERS ALONG RIVERVIEW DRIVE BETWEEN
            CHAIN OF ROCKS DRIVE AND SCRANTON AVE.

&&

KANOFSKY
Local storm report, Jul 22, 7:10 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      1 ENE EUREKA            38.51N 90.62W
07/22/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            LOCATION APPROXIMATE. WATER RESCUES REPORTED
            IN EUREKA. SEVERAL PHOTOS POSTED TO SOCIAL
            MEDIA SHOWING CARS IN HIGH WATER IN EUREKA.

&&

KANOFSKY
Local storm report, Jul 22, 7:14 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       1 E BALLWIN             38.59N 90.54W
07/22/2019  M3.75 INCH       ST. LOUIS          MO   PUBLIC

&&

KANOFSKY
Local storm report, Jul 22, 7:15 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       1 N VILLA RIDGE         38.49N 90.89W
07/22/2019  M2.80 INCH       FRANKLIN           MO   PUBLIC

&&

KANOFSKY
Local storm report, Jul 22, 7:21 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 AM CDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLASH FLOOD      2 W OVERLAND            38.70N 90.41W
07/22/2019                   ST. LOUIS          MO   BROADCAST MEDIA

            PARTS OF PAGE AVE, ADIE ROAD, AND SCHUETZ
            ARE CLOSED DUE TO FLASH FLOODING.

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:24 AM CDTFlash Flood WarningLSXMadison6 hr
Jul 22, 6:24 AM CDTFlash Flood WarningLSXClinton, Madison6 hr
Jul 22, 9:58 AM CDTAreal Flood WarningLSXMadison6 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.